Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Albuquerque, NM

May 17, 2001Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 17, 2001, 1:28 PM MDT for Colfax County, New Mexico. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 1:28 PM MDT (19:28 UTC)
Expired
May 17, 2001, 2:30 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Colfax County, NM

What was reported inside it

TimeReportWhereRemark
May 17, 2:05 PM MDTHail 0.75Springer, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3182 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 171929
SVRABQ

NMC007-172030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
128 PM MDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 230 PM MDT

* AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF SPRINGER...MOVING NORTHEAST AT
  20 MPH. PREVIOUS STORMS HAVE ALREADY PRODUCED 1 INCH DIAMETER HAIL 
  OVER NORTH CENTRAL MORA COUNTY.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES NORTHWEST OF SPRINGER AT 200 PM MDT
  OVER MAXWELL AT 225 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS
FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT
THURSDAY EVENING FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3629 10499 3626 10467 3656 10430 3659 10478

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:45 AM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 17, 9:45 AM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
945 AM MDT THU MAY 17 2001

WITH SHORTWAVE ADVANCING EWD FROM NV AND UPSLOPE IN PLACE OVER NERN
CRNR NM...ENOUGH CONFIDENCE TO ADD SLIGHT CHANCE SVR TO NERN ZNS
THIS AFTN/EVNG. OTHERWISE...CHANGES TO MORNING ZONE PACKAGE
COSMETIC. MODELS WANT TO STALL FRONT OVER EASTCENTRAL ZONES TNGT
WITH VORT MAX CROSSING SEWD OVER CNTRL NM LATE TNGT. THUS EAST WINDS
INTO CNTRL NM TNGT(:AND SUBSEQUENT POPS TNGT/FRI) CONTINGENT ON
CONVECTION NE/ECNTRL THIS AFTN AND EVENING. CURRENT FCST INDICATING
CHANCE RATHER THAN LIKELIHOOD OF THAT STRIKES RIGHT TONE. MJF

.ABQ...NONE.

In the hours before

Special weather statement, May 17, 10:00 AM MDT, 3 hours 28 minutes before
NMZ001>021-026-172030-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT THU MAY 17 2001

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM THREAT...THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS INTO THE
NORTHEAST PLAINS AND NORTHERN PARTS OF THE EASTCENTRAL PLAINS.

WEATHER SYNOPSIS...THE AIR MASS ACROSS NORTHEAST AND EASTCENTRAL NEW
MEXICO WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. AN UPPER
LEVEL DISTURBANCE APPROACHING FROM THE WEST, COUPLED WITH A LOW
LEVEL EAST TO WEST UPSLOPE FLOW, WILL RESULT IN SCATTERED
THUNDERSTORMS THIS AFTERNOON A FEW WHICH MAY BECOME SEVERE. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION...MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
NORTHEAST AND MUCH OF THE EASTCENTRAL PLAINS.

COUNTIES IN EASTERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
UNION...HARDING...QUAY...CURRY...ROOSEVELT...COLFAX...MORA...SAN
MIGUEL AND GUADALUPE.

COUNTIES IN CENTRAL NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
NONE.

COUNTIES IN WESTERN AND NORTHERN NEW MEXICO WHERE SKYWARN SPOTTERS
MAY BE REQUIRED...
NONE.

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.
Local storm report, May 17, 12:55 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
1255 PM MDT THU MAY 17 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    HOLMAN                    NM   1.00 INCH HAIL
05/17/01   MORA                           REPORTED BY LAW
                                          ENFORCEMENT

1252 PM    CAPULIN                   NM   .75 INCH HAIL
05/17/01   UNION                          REPORTED BY CO-OP
                                          OBSERVERS

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:47 PM MDTSevere Thunderstorm WarningABQUnion43 min
May 17, 12:58 PM MDTSevere Thunderstorm WarningABQMora62 min
May 17, 2:10 PM MDTSevere Thunderstorm WarningABQUnion50 min
May 17, 2:30 PM MDTSevere Thunderstorm WarningABQColfax, Mora60 min
May 17, 2:40 PM MDTSevere Thunderstorm WarningABQColfax65 min
May 17, 3:00 PM MDTSevere Thunderstorm WarningABQUnion60 min
May 17, 4:06 PM MDTSevere Thunderstorm WarningABQColfax, Mora39 min
May 17, 4:15 PM MDTSevere Thunderstorm WarningABQUnion60 min
May 17, 4:45 PM MDTSevere Thunderstorm WarningABQColfax, Harding60 min
May 17, 5:15 PM MDTSevere Thunderstorm WarningABQUnion60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.